North Dakota, 2019

Funnel Cloud in North Dakota, July 21, 2019

July 21, 2019 · NWS FGF · 1 event in 1 county or zone

A funnel cloud occurred northwest of New Rockford on the evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A funnel cloud occurred northwest of New Rockford on the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 5:37 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 21, 5:37 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
637 PM CDT Sun Jul 21 2019

.UPDATE...
Issued at 521 PM CDT Sun Jul 21 2019

Main change was to better reflect reported coverage of CU and
opaque cloud coverage across our south, otherwise forecast is on
track with isolated to widely scattered showers (isolated
lightning strikes) mainly across our far western CWA. still expect
this activity to transition south and quickly dissipate with loss
of daytime heat and favorable low level lapse rates. Funnels
reported further west in region of better 0-3km ML CAPE and
enhanced stretching potential beneath main shortwave trough axis
(enhanced mid level vorticity). This remains west of our CWA, so
not anticipating any issues in our area (window through early
evening in any case before low levels decouple).

&&

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CDT Sun Jul 21 2019

Upper low above SFC high pressure this afternoon and evening will
bring showers and possibly thunder to the portions of eastern ND
into the southern Red River valley. With minimal instability and
poor mid level lapse rates activity is expected to diminish
quickly with sun set. Clearing skies overnight will lead to temps
in the 50s again. Tomorrow will be another day with temps in the
upper 70s to near 80 with more sun than today as the SFC high
pressure strengthens underneath subsistence aloft as NW flow
persists.

.LONG TERM...(Tuesday through Sunday)
Issued at 259 PM CDT Sun Jul 21 2019

The dry pattern continues Tuesday and Wednesday as an upper ridge is
present over the Northern Plains. The warming trend will also
continue with high temperatures in the mid to upper 80s.

The pattern will begin to shift on Thursday as an upper low moves
across the Canadian Prairies. There are differences in model
guidance here with the GFS out of phase with other guidance as the
GFS takes this upper low close to the international border. This
would also lead to a southerly shift in the surface low and cold
front passing through the Northern Plains. Comparing the GFS and
ECMWF this difference in low placement would effect how far south
rain would go with the GFS solution having more widespread rain.
Since this is an outlier and there is a fair amount of spread in
GEFS plumes kept the forecast closer to the ECMWF solution for now.
Some thunderstorm chances as well as some instability should be able
to build with the better chances farther west in Minnesota.
Depending on the track of the surface low and how fast the cold
front passing though rain chances could continue into Friday. No
large synoptic systems expected at this point for the weekend, but
the usual summer pop up showers or thunderstorms could occur.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun Jul 21 2019

VFR conditions expected through the TAF period across eastern ND
and northwest MN. Northerly winds 10-12kt should decrease early in
the TAF period, with light winds then prevailing. There are still
lingering light showers over parts of eastern ND, but these are
rapidly weakening and transitioning south, so other than
decreasing CU in the 4-5 KFT AGL range, no impacts to terminals
expected. After mostly clear skies tonight CU field may begin to
redevelop during the afternoon Monday, but showers are not
expected.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jul 21, 4:39 AM CST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
539 AM CDT Sun Jul 21 2019

MNZ003-024-027>032-040-NDZ014-015-024-026-028-029-038-039-049-052-
053-221045-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Benson-Ramsey-Eddy-Nelson-Griggs-
Steele-Barnes-Cass-Ransom-Sargent-Richland-
539 AM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible this afternoon with
lightning possible. Otherwise no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible from Thursday into Friday
with a low severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need late in the coming week.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-016-027-030-054-
221045-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Eastern Walsh County-Grand Forks-Traill-
Western Walsh County-
539 AM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible from Thursday into Friday
with a low severe weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need late in the coming week.

Gust

The radar

The Minot AFB radar (KMBX), 137 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Eddy

When
July 21, 5:55 PM CST
Where
Eddy County, 3.45 mi N of Munster
Reported by
Social Media
Coordinates
47.770, -99.270

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828544.